Dietary supplements can make you sick.
That’s the quick takeaway from a new report, published in The New England Journal of Medicine, that might make you think twice about the supplements.
Researchers at the Centers for Disease Control and Prevention conclude that about 23,000 emergency department visits each year in the United States can be attributed to “adverse events” due to dietary supplements. “Such visits commonly involve cardiovascular manifestations from weight-loss or energy products among young adults and swallowing problems, often associated with micronutrients, among older adults,” the study says.
Researchers analyzed data on dietary supplement-related emergency department visits over a 10-year period, from Jan. 1, 2004, through Dec. 31, 2013, from 63 hospitals. Of the more than 23,000 ER visits, researchers report that 2,154 patients were then hospitalized for further treatment. (The new analysis did not include patients who may have died en route to the hospital.)
The backdrop to all this is that supplement sales are dramatically on the rise:
The estimated number of supplement products increased from 4,000 in
1994 to more than 55,000 in 2012 (the most recent year for which data are publicly available), and approximately half of all adults in the United States report having used at least one dietary supplement in the past month. In 2007, out-of-pocket expenditures for herbal or complementary nutritional products reached $14.8 billion, one third of the out-of-pocket expenditures for prescription drugs.
I asked the study’s lead author, Dr. Andrew Geller with the CDC, what consumers should make of the study. Here’s what he said, via email:
People may not realize that dietary supplements can cause any adverse effects, but each year thousands of people are treated in emergency departments for symptoms attributed to dietary supplements.
Young adults taking products to lose weight or increase energy should keep in mind that some of these products can have effects on their heart, and they should not take these products in excess. If you have a heart condition, talk to your doctor before starting a weight loss or energy supplement.
Older adults should be mindful of possible choking or other swallowing problems from taking supplements. They should avoid taking several pills at once, avoid extra large pills or capsules, and swallow supplements with plenty of water or other fluid. Tell your physician you are having difficulty swallowing pills and ask him/her or your pharmacist for other options or if you can cut the supplement in half.
Patients should always tell their doctors if they are taking dietary supplements, and which ones.
All medicines and dietary supplements should be stored up, away and out of sight of young children.
Pieter Cohen — an internist at Cambridge Health Alliance and asistant professor at Harvard Medical School who studies dietary supplements and has been critical of the federal law governing them — said the new study may trigger some long-needed changes.
“This study is the most important research published since the passage of DSHEA [the Dietary Supplement Health and Education Act of 1994] and sends a clear message: Not only does the regulatory framework make no sense, it’s posing imminent threats to the public’s health,” Cohen says. “The publication of this new CDC study will hopefully be a watershed in regulating supplements in the U.S.”
He adds that the current regulations “are based on the premise that all supplement ingredients are safe.” But, he says, “with the new CDC study we learn that these products are anything but safe. In fact, the CDC found that supplements lead to tens of thousands of emergency room visits and thousands of hospitalizations each year.” Continue reading